You are viewing Allergic Living United States | Switch to Canada
Allergies, Asthma & Gluten-free

SIGN UP For Our Free e-Newsletter

Submit
Click To See Past Newsletters
Sting, Skin

FDA Warns of Anaphylaxis from OTC Acne Products

What to do?

The FDA report offers the following advice if you are unsure if you will react to an OTC acne product:

- Before using for the first time, apply a small amount to one or two small affected areas for 3 days to make sure you don’t develop any allergy symptoms. If no discomfort occurs, follow the directions on the Drug Facts label.

- Talk to a health-care professional if you have any concerns about using OTC topical acne products.

- Report side effects from OTC topical acne products to the FDA MedWatch program, using the information in the “Contact FDA” box at the bottom of this page.

- Do not use an OTC topical acne product again if you have previously experienced a serious reaction from it.

Using certain over-the-counter acne products may cause severe, even life-threatening allergic reactions, warns the U.S. Food and Drug Administration in a recent report.

The report warns that in rare cases using OTC acne drugs may cause “throat tightness; difficulty breathing; feeling faint; or swelling of the eyes, face, lips, or tongue.” The FDA says these severe reactions may occur within minutes of application, or after a day or more. It advises to immediately stop using any of these products if any of the above symptoms occur, and also so if hives or itching occur.

The cases to date involve a large number of brands, including Proactiv, Neutrogena, MaxClarity, Oxy, Ambi, Aveeno, Clean & Clear, as well as store brands. Types of products implicated include “gels, lotions, face washes, solutions, cleansing pads, toners, face scrubs, and other products.”

What’s most concerning is the FDA is unsure which ingredient or ingredients are causing the severe reactions. “We cannot determine if the serious hypersensitivity reactions were triggered by the acne products’ active ingredients, benzoyl peroxide or salicylic acid, the inactive ingredients, or by a combination of both,” notes the FDA report.

A total of 131 severe reactions to acne products containing benzoyl peroxide or salicylic acid were reported to the FDA between 1969 and 2013, with the majority occurring after 2012. No deaths were reported, but 44 percent of cases required treatment in hospital, and 38 percent were categorized as anaphylaxis. Most (86 percent) who experienced the reactions were female.

In recent years, there has been an increase of reports of severe reactions to cosmetics. The current FDA report notes that the majority of reactions happened since 2012. Previously, in the U.K., dermatologists warned of a skin allergy “epidemic” being brought on by a certain chemical used in cosmetics.

More recently, Australian doctors reported the case of a woman who experienced anaphylaxis to goat’s cheese after using a skin cream containing goat’s milk on her eczema-affected skin. In addition, a reader story submitted to Allergicliving.com reports of airborne anaphylaxis caused by a chemical in Axe Body Spray.

Read full FDA report here.

Comments

comments